Texas, 2021

Flash Flooding and Flood in Texas, June 3, 2021

June 3, 2021 · NWS BRO · 3 events in 2 counties and zones

An elongated surface trough slowly moved through south Texas on June 3rd, with ample Gulf moisture in place across the Lower Rio Grande Valley. This allowed for thunderstorms to develop, leading to heavy rain falling across portions of the Lower Rio Grande Valley, focused on Starr and Hidalgo County near the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An elongated surface trough slowly moved through south Texas on June 3rd, with ample Gulf moisture in place across the Lower Rio Grande Valley. This allowed for thunderstorms to develop, leading to heavy rain falling across portions of the Lower Rio Grande Valley, focused on Starr and Hidalgo County near the river. Eventually, enough rain fell to cause flash flooding and street flooding across portions of each county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 3, 5:33 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 3, 5:33 PM CST, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
633 PM CDT Thu Jun 3 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Radar indicates additional showers and thunderstorms
developing over Starr, Zapata, and Jim Hogg counties and then
progressing southeastward. MFE will see convection arrive around
02z, HRL and around 03z, and BRO around 04z. Heavy rain reducing
visibility to IFR levels as well as strong northwest winds will
occur at each of the aerodromes as storms move through the area,
and will taper off to showers shortly after arrival. Showers will
continue for approximately 2-3hrs after initial storm arrival,
keeping lower ceilings and visibilities in MVFR levels.
Conditions improve early Friday morning, with chances for showers
and storms redeveloping again late Friday morning and afternoon.

&&

.PREV DISCUSSION... /issued 308 PM CDT Thu Jun 3 2021/

SHORT TERM (Now through Friday Night): Satellite and radar
images show convection with heavy rainfall continues to develop
across most of south Texas this afternoon. Precipitable water
values were just above two inches on the 12Z KBRO sounding and low
to mid level moisture will remain high across south Texas tonight
through Fri night as the 500mb low/trough across west Texas moves
slowly eastward through the period. Periods of heavy rainfall
with showers and thunderstorms will develop and move through deep
south Texas tonight into Friday as a stationary frontal boundary
across south Texas continues to provide unsettled weather across
the region. With the percent of normal rainfall 300 to 400 percent
across most of the CWA the past 7 days...have issued a Flash
Flood Watch for all of deep south Texas tonight through early
Saturday morning as rain chances will be high tonight through Fri
night with the potential for heavy rainfall.

LONG TERM (Saturday through Thursday): Unsettled weather is
expected to continue across deep south Texas through much of the
long term. 500 mb low pressure will lollygag over Texas this weekend
before moving north of the Red River Valley early next week. The
best rain chances will occur Saturday as the center of the mid-level
low remains nearby and with deeper moisture lingering across the
area. Models differ on rain chances through the weekend and into
next week. The latest ECMWF/NAM runs are more robust with pops
than the GFS, especially for Saturday. A general mid-level
weakness over the region is expected to support isolated to
scattered showers and thunderstorms through the period. A gradual
warming of daytime high and overnight low temperatures will occur
through the period as cloud cover and rain chances decrease. Will
lean towards the NBM for pops and temperatures through the period.

MARINE (Now through Friday night): Light to moderate southeast
winds will prevail across the coastal waters tonight with surface
high pressure across the southeast United States and the northern
Gulf of Mexico. The pressure gradient will remain weak across the
lower Texas Friday and the light to moderate southeast winds will
continue across the western Gulf of Mexico Friday into Fri night.

Saturday through Wednesday: Favorable conditions are expected
initially as broad high pressure prevails across the Gulf. Light to
moderate southeast flow and low to moderate seas will prevail
through Saturday night. Slightly more adverse conditions are
expected to develop Sunday into Tuesday as pressure gradient
strengthens and as swell approaches the Lower Texas Coast from the
southern Gulf of Mexico. Light to moderate southeast winds and
moderate seas will prevail through midweek. Small Craft Exercise
Caution and/or Small Craft Advisories may be needed Sunday through
Tuesday along the Lower Texas Coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  83  73  85 /  50  60  40  40
BROWNSVILLE          74  85  73  88 /  50  50  40  40
HARLINGEN            72  85  71  88 /  50  50  40  40
MCALLEN              72  86  71  89 /  50  60  30  40
RIO GRANDE CITY      71  87  71  91 /  40  60  30  30
SOUTH PADRE ISLAND   76  80  76  81 /  50  50  40  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday morning for TXZ248>257-351-
     353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

55-Adams/Aviation
Hazardous weather outlook, Jun 3, 4:40 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
540 PM CDT Thu Jun 3 2021

TXZ248>257-351-353-040945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
540 PM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for all of Deep South Texas through
7 AM Friday.

Scattered to numerous showers and thunderstorms will be possible
this evening through tonight. These storms could produce locally
heavy rainfall that could lead to nuisance flooding or even flash
flooding.

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Flash Flood Watch is in effect through 7 AM Friday for all of Deep
South Texas

Scattered to numerous showers and thunderstorms will be possible
Friday through Saturday. The stronger of these thunderstorms could
produce locally heavy rainfall that could lead to nuisance flooding
or even flash flooding.

An elevated risk of rip currents is possible at the local beaches
Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight into Friday morning.

GMZ130-132-135-150-155-170-175-040945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
540 PM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms will be possible
across the lower Texas marine locations through tonight. Isolated
stronger thunderstorms could produce gusty winds, locally higher
seas, and frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will be possible across the lower Texas
marine locations from Friday through Wednesday. Isolated stronger
thunderstorms could produce gusty winds, locally higher seas, and
frequent cloud to water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 3, 3:58 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Brownsville TX
458 PM CDT Thu Jun 3 2021

TXZ251-253-254-353-032245-
Inland Willacy TX-Southern Hidalgo TX-Northern Hidalgo TX-
Inland Kenedy TX-
458 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...
NORTHEASTERN HIDALGO AND NORTHWESTERN WILLACY COUNTIES UNTIL 545 PM
CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edinburg South Texas International Airport
Edinburg South Texas International Airport, or over Faysville, moving
northeast at 25 mph.

Pea size hail and wind gusts of 40-50 mph will be possible with this
storm.

Locations impacted include...
Hargill, Lasara, San Manuel, Linn, Faysville, Red Gate, Jose Borrego
Middle School, Lasara Elementary School, Monte Cristo Elementary
School and Doolittle.

LAT...LON 2630 9802 2638 9825 2669 9814 2666 9774
TIME...MOT...LOC 2158Z 204DEG 21KT 2642 9809

BA
Special weather statement, Jun 3, 4:27 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Brownsville TX
527 PM CDT Thu Jun 3 2021

TXZ252-253-032300-
Southern Hidalgo TX-Starr TX-
527 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO AND
SOUTHEASTERN STARR COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garciasville, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rio Grande City, Sullivan City, Los Ebanos, Garciasville, La Grulla,
La Victoria, Los Alvarez, Fort Ringgold County Park, Cuevitas and
Starr County Sheriffs Office.

LAT...LON 2626 9859 2625 9862 2626 9862 2624 9867
      2626 9868 2627 9872 2629 9871 2630 9875
      2631 9874 2633 9875 2633 9879 2637 9880
      2635 9890 2637 9891 2657 9882 2646 9834
      2624 9854 2625 9856 2624 9855 2622 9856
TIME...MOT...LOC 2227Z 205DEG 24KT 2630 9874

BA
Special weather statement, Jun 3, 4:58 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Brownsville TX
558 PM CDT Thu Jun 3 2021

TXZ248-249-252-040015-
Jim Hogg TX-Zapata TX-Starr TX-
558 PM CDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT...

At 557 PM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from near South Fork
Estates to near Lopeno. Movement was northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Zapata, Roma, Escobares, Hebbronville, El Sauz, Viboras, Lopeno, La
Rosita, Bustamante and New Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9852 2726 9853 2724 9849 2720 9849
      2637 9891 2639 9893 2641 9903 2640 9908
      2643 9911 2648 9909 2654 9917 2672 9921
      2686 9929 2727 9905 2727 9880 2735 9880
      2736 9863 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 2257Z 227DEG 15KT 2731 9873 2672 9902

60/SPEECE
Special weather statement, Jun 3, 5:13 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Brownsville TX
613 PM CDT Thu Jun 3 2021

TXZ249-250-252-040030-
Brooks TX-Jim Hogg TX-Starr TX-
613 PM CDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT...

At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of El Sauz to 8 miles southwest of
Santa Catarina to near La Victoria. Movement was northeast at 20 mph.

Pea size hail and winds of 30 to 40 mph will be possible with these
storms.

Locations impacted include...
Agua Nueva, Garciasville, La Puerta, Santa Catarina, La Victoria, La
Gloria, La Reforma, Alto Bonito, Las Lomas and San Isidro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2698 9820 2678 9830 2678 9832 2659 9842
      2627 9863 2637 9879 2645 9887 2703 9858
TIME...MOT...LOC 2313Z 209DEG 17KT 2659 9877 2658 9868 2636 9867

60/SPEECE
Special weather statement, Jun 3, 6:23 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
723 PM CDT Thu Jun 3 2021

TXZ249-250-353-040115-
Brooks TX-Jim Hogg TX-Northern Hidalgo TX-
723 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JIM HOGG...NORTH
CENTRAL HIDALGO...NORTHEASTERN STARR AND BROOKS COUNTIES UNTIL 815 PM
CDT...

At 722 PM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from 16 miles northeast
of Agua Nueva to 7 miles northeast of San Rafael Ranch Airport.
Movement was east at 20 mph.

Pea size hail and winds of 40 to 50 mph will be possible with these
storms.

Locations impacted include...
Encino, Rachal, El Coyote Ranch Airport and Puesta Del Sol Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2708 9799 2666 9799 2677 9833 2678 9832
      2678 9837 2684 9854 2712 9849
TIME...MOT...LOC 0022Z 285DEG 15KT 2705 9839 2689 9840

60/SPEECE
Special weather statement, Jun 3, 6:39 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
739 PM CDT Thu Jun 3 2021

TXZ252-040130-
Starr TX-
739 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...STARR AND
SOUTHEASTERN ZAPATA COUNTIES UNTIL 830 PM CDT...

At 737 PM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from near Viboras to El
Sauz to Barrera Elementary School. Movement was southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Viboras, La Rosita, Los
Alvarez, Fort Ringgold County Park, Garceno and Starr County Sheriffs
Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2664 9906 2668 9901 2679 9895 2678 9854
      2646 9866 2633 9876 2633 9879 2637 9880
      2637 9886 2635 9890 2639 9893 2637 9895
      2640 9896 2639 9901 2641 9903 2640 9909
      2643 9911 2648 9909 2652 9913 2653 9915
TIME...MOT...LOC 0037Z 292DEG 6KT 2677 9882 2656 9889 2640 9902

60/SPEECE

The radar

The Brownsville radar (KBRO), 162 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Starr

When
June 3, 7:55 PM CST to 9:00 PM CST
Where
Starr County, 1.35 mi NW of Garceno to 1.12 mi NW of Garceno
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.415, -98.944

The Starr County Sheriff's Office reported that San Juan Drive in Garceno, west of Rio Grande City, was flooded with at least 2 feet of water, causing traffic to divert away from the area.

Flash Flood, Hidalgo

When
June 3, 9:34 PM CST to 10:30 PM CST
Where
Hidalgo County, 0.9 mi NW of Mission to 0.87 mi NW of Mission
Cause
Heavy Rain
Reported by
Public
Coordinates
26.231, -98.328

Report received from the public, via the MPing app but confirmed with social media reports, of streets flooded with some vehicles stranded as well along Griffin Parkway north of the center of Mission.

Flood, Hidalgo

When
June 3, 10:23 PM CST to 11:30 PM CST
Where
Hidalgo County, 0.64 mi S of Mission to 0.79 mi S of Mission
Cause
Heavy Rain
Reported by
Public
Coordinates
26.211, -98.319

The City of Mission's social media page shared multiple reports of street closures due to minor flooding, mainly in the southeast portion of the center of Mission near Keralum Avenue, which is east of Conway, south of 9th, and west of Bryan Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964415, 964416, 964418.